Advertisement

Small Simplicial Complexes with Prescribed Torsion in Homology

  • Andrew Newman
Article
  • 63 Downloads

Abstract

For \(d \ge 2\) and G a finite abelian group, define \(T_d(G)\) to be the minimum number of vertices n so that there exists a simplicial complex X on n vertices which has the torsion part of \(H_{d - 1}(X)\) isomorphic to G. Here we use the probabilistic method, in particular the Lovász Local Lemma, to establish an upper bound on \(T_d(G)\) which matches the known lower bound up to a constant factor. That is, we prove that for every \(d \ge 2\) there exist constants \(c_d\) and \(C_d\) so that for any finite abelian group
$$\begin{aligned} c_d(\log |G|)^{1/d} \le T_d(G) \le C_d(\log |G|)^{1/d}. \end{aligned}$$

Keywords

Simplicial complexes Torsion Probabilistic method Lovász Local Lemma 

Mathematics Subject Classification

55U10 60C05 

Notes

Acknowledgements

The author gratefully acknowledges support by the National Science Foundation Division of Mathematical Sciences Grant NSF-DMS #1547357. The author thanks Matt Kahle for several helpful discussions in the process of writing this paper and also thanks the two anonymous reviewers who suggested several constructive revisions on an earlier draft.

References

  1. 1.
    Alon, N., Spencer, J.H.: The Probabilistic Method. Wiley Series in Discrete Mathematics and Optimization, 4th edn. Wiley, Hoboken (2016)zbMATHGoogle Scholar
  2. 2.
    Aronshtam, L., Linial, N.: When does the top homology of a random simplicial complex vanish? Random Struct. Algorithms 46(1), 26–35 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Erdős, P., Lovász, L.: Problems and results on \(3\)-chromatic hypergraphs and some related questions. In: Infinite and Finite Sets, vol. II. Colloquia Mathematica Societatis János Bolyai, vol. 10, pp. 609–627. North-Holland, Amsterdam (1975)Google Scholar
  4. 4.
    Hatcher, A.: Algebraic Topology. Cambridge University Press, Cambridge (2002)zbMATHGoogle Scholar
  5. 5.
    Hoffman, C., Kahle, M., Paquette, E.: The threshold for integer homology in random \(d\)-complexes. Discrete Comput. Geom. 57(4), 810–823 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Kahle, M., Lutz, F.H., Newman, A., Parsons, K.: Cohen–Lenstra heuristics for torsion in homology of random complexes. arXiv:1710.05683 (2017)
  7. 7.
    Kalai, G.: Enumeration of \(\mathbf{Q}\)-acyclic simplicial complexes. Isr. J. Math. 45(4), 337–351 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Kühnel, W.: Minimal triangulations of Kummer varieties. Abh. Math. Semin. Univ. Hamb. 57, 7–20 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Linial, N., Peled, Y.: On the phase transition in random simplicial complexes. Ann. Math. 184(3), 745–773 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Linial, N., Meshulam, R., Rosenthal, M.: Sum complexes—a new family of hypertrees. Discrete Comput. Geom. 44(3), 622–636 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Łuczak, T., Peled, Y.: Integral homology of random simplicial complexes. Discrete Comput. Geom. 59(1), 131–142 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Lutz, F.H.: Triangulated Manifolds with Few Vertices and Vertex-Transitive Group Actions. Dissertation, Technischen Universität Berlin (1999)Google Scholar
  13. 13.
    Matsumura, T., Moore, W.F.: Connected sums of simplicial complexes and equivariant cohomology. Osaka J. Math. 51(2), 405–423 (2014)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Meshulam, R.: Uncertainty principles and sum complexes. J. Algebr. Comb. 40(4), 887–902 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Moser, R.A., Tardos, G.: A constructive proof of the general Lovász local lemma. J. ACM 57(2), Art. No. 11 (2010)Google Scholar
  16. 16.
    Pachner, U.: Konstruktionsmethoden und das kombinatorische Homöomorphieproblem für Triangulationen kompakter semilinearer Mannigfaltigkeiten. Abh. Math. Semin. Univ. Hamb. 57, 69–86 (1987)CrossRefzbMATHGoogle Scholar
  17. 17.
    Pachner, U.: P.L. homeomorphic manifolds are equivalent by elementary shellings. Eur. J. Comb. 12(2), 129–145 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Palmieri, J.: Small simplicial complexes with torsion in their homology? MathOverflow. https://mathoverflow.net/q/17771 (version: 2010-03-10)
  19. 19.
    Soulé, C.: Perfect forms and the Vandiver conjecture. J. Reine Angew. Math. 517, 209–221 (1999)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Speyer, D.: Small simplicial complexes with torsion in their homology? MathOverflow. https://mathoverflow.net/q/17852 (version: 2010-04-20)
  21. 21.
    Walkup, D.W.: The lower bound conjecture for \(3\)- and \(4\)-manifolds. Acta Math. 125, 75–107 (1970)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of MathematicsThe Ohio State UniversityColumbusUSA

Personalised recommendations